1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

The serotonin syndrome

The serotonin syndrome

  1. Anonymous
    Am J Psychiatry. 1991 Jun;148(6):705-13.
    Sternbach H.

    Comment in:

    * Am J Psychiatry. 1992 Aug;149(8):1116-7.
    * Am J Psychiatry. 1992 Mar;149(3):411-2.
    * Am J Psychiatry. 1993 Mar;150(3):522.

    Abstract

    OBJECTIVE AND METHOD: A review of the literature on the serotonin syndrome in animals and human beings was conducted, and 12 reports of 38 cases in human patients were then analyzed to determine the most frequently reported clinical features and drug interactions, as well as the incidence, treatment, and outcome of this syndrome.

    FINDINGS: The serotonin syndrome is most commonly the result of the interaction between serotonergic agents and monoamine oxidase inhibitors. The most frequent clinical features are changes in mental status, restlessness, myoclonus, hyperreflexia, diaphoresis, shivering, and tremor. The presumed pathophysiological mechanism involves brainstem and spinal cord activation of the 1A form of serotonin (5-hydroxytryptamine, or 5-HT) receptor. The incidence of the syndrome is not known. Both sexes have been affected, and patients' ages have ranged from 20 to 68 years. Discontinuation of the suspected serotonergic agent and institution of supportive measures are the primary treatment, although 5-HT receptor antagonists may also play a role. Once treatment is instituted, the syndrome typically resolves within 24 hours, but confusion can last for days, and death has been reported.

    CONCLUSIONS: The serotonin syndrome is a toxic condition requiring heightened clinical awareness for prevention, recognition, and prompt treatment. Further work is needed to establish the diagnostic criteria, incidence, and predisposing factors, to identify the role of 5-HT antagonists in treatment, and to differentiate the syndrome from neuroleptic malignant syndrome.
Tags: